Hail, Grayson
- When
- April 10, 5:15 PM EST
- Where
- Grayson County, 10 mi E of Independence
- Measured
- 1 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 36.717, -81.000
5 inches in diameter.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
Thunderstorms during the evening of the 10th produced hail up to 1.5 inches in diameter.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Apr 10, 2:00 PM EST, 3 hours 15 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG, VA 300 PM EDT TUE APR 10 2001 FOCUS CONTS TO BE ACROSS THE NORTHERN PART OF THE FA WITH ETA AND AVN CONTINUING TO PRODUCE PLENTY OF QPF TNGT AND TMRW. GOOD ISENTROPIC LIFT DEVELOPING OVERNIGHT AS BACKDOOR FRONT PUSHES INTO THE FA. WILL KEEP 50 POPS ACROSS THE NORTH WITH TSTMS TRANSITIONING TO SHOWERS AS MORE STABLE AIRMASS PUSHES IN LATE TNGT...30 POPS IN THE SOUTH. WILL GO SOMEWHAT COOLER THAN MOS FOR TMRW IN THE NE THIRD. IF THERE IS SIGNIFICANT RAIN TNGT IN THE NORTH...LOW CLOUDS AND FOG COULD BE SOCKED IN ALL DAY. WILL KEEP POPS 40S NORTH-30S SOUTH FOR TMRW. WILL LEAVE POPS OUT FOR TMRW NIGHT IN HOPES THAT DEEP MOISTR AND SUPPORT WILL LIFT TO OUR NORTH. CHC POPS MAKE A RETURN THURSDAY DURING THE DAY AS WEAKENING FRONT SLUMPS DOWN ACROSS THE AREA. FCSTID = 9 ROA 57 72 58 84 / 50 40 10 30 LYH 54 70 56 82 / 50 40 10 30 DAN 57 75 60 85 / 40 40 10 30 BLF 60 75 59 76 / 40 30 10 30 LWB 54 72 54 76 / 50 40 10 30 BCB 56 75 56 76 / 40 30 10 30 TNB 58 79 55 78 / 30 30 10 30 .RNK... NC...NONE. VA...NONE. WV...NONE.
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-102300- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 1238 PM EDT TUE APR 10 2001 THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS SOUTHEAST WEST VIRGINIA AND SOUTHWESTERN VIRGINIA THIS AFTERNOON AND EVENING. THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER THE OHIO VALLEY THIS AFTERNOON...AND MOVE SOUTHEAST INTO PARTS OF THE MID ATLANTIC REGION. CONDITIONS MAY BECOME FAVORABLE FOR SEVERE STORMS. THE MAIN THREAT WILL BE DAMAGING WINDS AND LARGE HAIL. PLEASE STAY TUNED TO NOAA WEATHER RADIO FOR FUTURE FORECAST UPDATES...OR IN THE EVENT A WATCH OR WARNING IS ISSUED FOR YOUR AREA. SKYWARN ACTIVATION MAY BE NECESSARY. AMS
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG, VA
615 PM EDT TUE APR 10 2001
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
*
615 PM 10 E INDEPENDENCE VA 1 INCH HAIL
CARROLL
BSThe Roanoke radar (KFCX), 73 km away, was scanning. The volume nearest the first event began at 22:14 UTC.
6 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2001Every state in 2001This day in weather historyWarnings in Virginia, April 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5239459, 5239460, 5239461, 5239462, 5240329, 5240330.